Minnesota, 2017

Tornado in Minnesota, July 6, 2017

July 6, 2017 · NWS DLH · 1 event in 1 county or zone

9 miles into the Boundary Waters Canoe Wilderness Area of northern Minnesota before dissipating. Not only is there satellite evidence of the tornado's path through the wilderness, but Environment Canada conducted a storm survey of the damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A quasi-supercell thunderstorm that developed in Ontario produced a long-tracked tornado that tracked from near McEwen Lake in the wilderness of Quetico Provincial Park for about 7.6 miles and another 0.9 miles into the Boundary Waters Canoe Wilderness Area of northern Minnesota before dissipating. Not only is there satellite evidence of the tornado's path through the wilderness, but Environment Canada conducted a storm survey of the damage. The Canadians rated the damage as high as EF-2 in Canada, and the damage on the short segment into Minnesota as EF-1. The tornado lasted about 17 minutes from its beginning to Canada to its end in Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 6, 12:22 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 6, 12:22 PM CST, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
122 PM CDT Thu Jul 6 2017

.UPDATE...
Issued at 122 PM CDT Thu Jul 6 2017

Morning convection has subsided across the Northland leaving
mostly sunny to partly cloudy skies in its wake. A cool front was
moving southeastward through northwest and portions of north-
central Minnesota ahead of an approaching shortwave trough. The
combination of enhanced convergence along the front, falling
heights aloft, and moderate mixed layer instability has resulted
in a modest cumulus field over our northern zones. A few strong
thunderstorms were observed near Atikokan in northwest Ontario
during the past hour. SPC Mesoanalysis indicates a ribbon of 2000
J/kg MLCAPE stretching from eastern Itasca County northeast to
northern Lake County. Additional thunderstorm development is
expected over our northern areas this afternoon with storms
advancing southeastward over western Lake Superior and northwest
Wisconsin late this afternoon and this evening. Some of the storms
may be strong to severe with large hail, damaging wind gusts, and
torrential rainfall the main threats. Should a few storms root in
the boundary layer in the vicinity of the cool front or either of
the two outflow boundaries lingering over our area, a tornado or
to cannot be ruled out.

&&

.SHORT TERM...(Today through Friday)
Issued at 353 AM CDT Thu Jul 6 2017

At 345 AM, we have ongoing severe weather across portions of the
CWA. Severe thunderstorms have been common over the past few hours
in the vicinity of Lake Mille Lacs. In addition, an intensifying
bow echo was currently moving into our western CWA. Temperatures
this morning ranged from the mid 50s in the north to the lower 70s
in the Brainerd Lakes area.

The focus for today is definitely severe weather. New Severe
Thunderstorm Watch just issued recently for most of the CWA based
on the threat from the bow echo, as well as potential development
of new storms ahead of it. MUCAPE this morning was right around
3000 J/kg, and there are many parameters pointing to plenty of
fuel for this to continue into much of the morning. Precipitable
water values had also increased over the past few hours, and we
will continue to increase our flash flood threat with some of the
storms overnight. Current indication is that the bow echo in the
western CWA will continue to barrel eastward as the night wears
on, reaching the Twin Ports and moving across northern Wisconsin
and western Lake Superior. We could then see a decrease in
precipitation for a time, before storms redevelop this afternoon
and evening. The most likely area for thunderstorm development
will be in the eastern half of the CWA, closer to the surface low
and frontal boundary. Northwest Wisconsin and far eastern
Minnesota appear to feature the main threat area for severe
thunderstorms this afternoon and early evening, with very unstable
air and increasingly favorable shear profiles. Very large hail
and damaging winds are the main threat.

Precipitation should gradually end from west to east overnight,
but a secondary cold front dropping southward on Friday will bring
a small chance of thunderstorms to the southern CWA in the
afternoon.

Temperatures will soar into the 80s to lower 90s today, but drop
into the 70s for daytime highs on Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 353 AM CDT Thu Jul 6 2017

Seasonably warm weather will continue through the middle of next
week. High temperatures will mainly be in the middle 70s to low
80s. Chances of showers and storms are fairly low until closer to
the middle of the next week.

The Northland will be under west-northwest flow Saturday. Surface
high pressure will be over the Northern and Central Plains, while
a cold front will be pushing south through Ontario. It should be
a fairly warm and dry day, but showers and storms are possible
near the Canadian border in the Arrowhead late in the day and
Saturday evening when the cold front brushes the area.

The 00Z GFS and ECMWF are in fairly good agreement that a surface
low will develop in the Northern Plains over the weekend and move
south and east through the Dakotas Sunday. A warm/stationary
front will likely set up south of the Northland. Showers and
storms are possible near the front across the far southern
forecast area Sunday into Sunday night.

Surface high pressure should build into the Northland Monday,
providing a warm and sunny day. It might hang around long enough
to keep much of Tuesday dry, but an upper-level ridge and warm and
humid southerly flow will be approaching from the west. The GFS,
European, and Canadian are indicating a shortwave trough embedded
within the ridge will likely bring a chance of showers and
thunderstorms sometime late Tuesday, Tuesday Night, and/or
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu Jul 6 2017

VFR conditions will prevail through the TAF period at all sites
with the exception of HYR where scattered to widespread storms
late today could result in brief MVFR to IFR visibility. Isolated
showers/storms may also impact HIB and DLH, though due to the low
coverage of storms expected kept just a mention of showers in the
TAF for now - will update with a mention of thunderstorms and more
detailed timing if/when confidence is higher that storms will
impact either site. Some mid to high level clouds this afternoon
at most sites, becoming clear overnight. West winds becoming more
northwesterly this afternoon with gusts to 18-22 knots, especially
at BRD and HIB. Winds become light overnight.

Increasing mid-level clouds late Friday morning at all sites,
with ceilings remaining VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  85  58  73  53 /  80  10  30   0
INL  83  56  73  52 /  40   0   0   0
BRD  86  59  76  53 /  60   0  20   0
HYR  86  58  74  51 / 100  20  40   0
ASX  84  58  72  52 / 100  20  30   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Huyck
SHORT TERM...DAP
LONG TERM...Grochocinski
AVIATION...JJM
Hazardous weather outlook, Jul 6, 10:46 AM CST, 3 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
1146 AM CDT Thu Jul 6 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1146 AM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and tonight

There is a chance of thunderstorms this afternoon and evening. Some
of the storms may be severe with large hail, damaging winds, and
torrential rainfall. There is also a small chance of a tornado.
Heavy rainfall may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms Friday afternoon,
mainly south of US Highway 2 in Minnesota and Wisconsin.

There is a slight chance of thunderstorms Saturday afternoon
through Sunday evening.

Thunderstorms are possible across northeast Minnesota and
northwest Wisconsin Tuesday night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN Spotters may be needed this afternoon and this evening.

LSZ121-140>148-071030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1146 AM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of the nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible again this afternoon and early this
evening. Some of the storms may be strong with large hail, gusty
winds, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are low chances of thunderstorms near the far North Shore
along the Minnesota Arrowhead late Saturday into Saturday evening.

Thunderstorms are possible across western Lake Superior Tuesday
night and Wednesday.

DAP/Grochocinski/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 6, 9:43 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1043 AM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             3 SSE MCGRATH           46.21N 93.25W
07/06/2017  E2.50 INCH       AITKIN             MN   TRAINED SPOTTER

            CAR TOTALED BY HAIL. TIME ESTIMATED BY RADAR.

&&

WL
Special weather statement, Jul 6, 9:47 AM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Duluth MN
1047 AM CDT THU JUL 6 2017

MNZ012-061600-
Northern Cook/Northern Lake-
1047 AM CDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAKE COUNTY...

At 1047 AM CDT, a strong thunderstorm was over southeastern Boundary
Waters Canoe Area Wilderness, or 20 miles southwest of Saganaga
Lake, moving southeast at 35 mph.

Wind gusts up to 40 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Southern Boundary Waters Canoe Area Wilderness, Alice Lake, and
Thomas Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4800 9130 4806 9122 4795 9100 4786 9112
TIME...MOT...LOC 1546Z 311DEG 31KT 4799 9121

Huyck
Local storm report, Jul 6, 11:31 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1231 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     TSTM WND DMG     1 NE REMER              47.07N 93.89W
07/06/2017                   CASS               MN   TRAINED SPOTTER

            6 TO 8 INCH DIAMETER TREE DOWNED ON HIGHWAY 6. TIME
            ESTIMATED FROM RADAR.

&&

WL
Local storm report, Jul 6, 12:15 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
115 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             3 SSE MCGRATH           46.21N 93.25W
07/06/2017  E1.75 INCH       AITKIN             MN   TRAINED SPOTTER

            CAR TOTALED BY HAIL. TIME ESTIMATED BY RADAR.

&&

WL
Local storm report, Jul 6, 12:26 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
126 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     TSTM WND DMG     2 NE DULUTH             46.80N 92.10W
07/06/2017                   ST. LOUIS          MN   PUBLIC

            LARGE TREE LIMB DOWNED ON EAST 6TH STREET. TIME ESTIMATED
            BY RADAR.

&&

WL
Special weather statement, Jul 6, 1:33 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
233 PM CDT THU JUL 6 2017

MNZ012-062000-
Northern Cook/Northern Lake-
233 PM CDT THU JUL 6 2017

...SEVERE THUNDERSTORM OVER ONTARIO HEADED FOR THE LAKE
SAGANAGA AND GUNFLINT LAKE AREAS...

At 232 PM CDT, an intense severe thunderstorm was located 15 miles
northwest of Saganaga Lake, moving southeast at 30 mph.

If this storm maintains its current movement and intensity, it will
begin to affect areas around the end of the Gunflint Trail between
245 and 315 PM CDT.

Very large hail, damaging winds and frequent lightning can all be
expected unless this storm weakens significantly.  A severe
thunderstorm warning may be needed.

This storm will affect...
    Saganaga Lake, Gunflint Lake, Sea Gull Lake and Alpine Lake.

Other locations impacted by this storm include Gabimichigami Lake,
Gneis Lake, and Knife Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Anyone on any of the Boundary Waters Lakes should
be prepared to seek shelter immediately.

LAT...LON 4824 9088 4824 9084 4818 9084 4818 9080
      4816 9080 4816 9078 4814 9080 4809 9075
      4810 9064 4812 9061 4810 9057 4799 9098
      4814 9116 4818 9109 4819 9102 4822 9098
      4825 9089
TIME...MOT...LOC 1928Z 311DEG 26KT 4832 9117

 Miller

The radar

The Duluth radar (KDLH), 173 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lake

When
July 6, 1:48 PM CST to 1:52 PM CST
Where
Lake County, 29.47 mi NNE of Forest Center to 29.13 mi NNE of Forest Center
Rating
EF1
Path length
0.93 mi
Path width
264 yd
Reported by
Other Federal Agency
Coordinates
48.188, -91.056

Environment Canada conducted a survey of the long-tracked tornado, which began and mostly occurred in Ontario before crossing into Minnesota, and rated the damage on their end as EF-2, and as EF-1 on the short distance in Minnesota before it dissipated. Satellite imagery is available to show the clear path of the tornado. The total path length was about 8.5 miles, only 0.9 miles of which occurred in Minnesota.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763824.